Granuloma due to sweet almond oil injection: Difficulties of diagnosis and treatment

Abstract - 194 PDF - 11
Elisete Isabel Crocco, Monique Dalapicola, Renata Diniz, Renata Alves, Rosana Lazzarini, Rute Lellis

Abstract


Foreign body granuloma reaction is a tissue response to some extraneous materials which incite a characteristic pattern of granulomatous reaction. Several cases of foreign body granulomas on the face have been reported, especially after the injection of dermal fillers. Oleoma or paraffinoma is defined as a foreign body granuloma resulting from the injection of oily substances into the skin or subcutaneous tissue. We report a case of an adult woman who had developed foreign body granulomas due to a self-injection of sweet almond oil into the glabella and periorbital area. The diagnosis was based on a thorough interrogation, clinical features and histopathological findings. Treatment of foreign body granuloma is challenging. At first, oral prednisone was initiated with the improvement of the inflammatory signs and reduction of the lesions’ dimension, but recurrence of the lesions occurred when the dose was decreased. After research of literature, a low-dose minocycline regime was prescribed for its beneficial effects in granulomatous diseases, with encouraging results. 


Keywords


Silicone oils; foreign-body granuloma; minocycline; treatment; paraffinoma; granulomatous reaction

Full Text:

PDF

References


Bashir SJ, Chew SL. Mechanical injury ti the skin In: Griffiths CEM, Barker J, Bleiker T, Chalmers R, Creamer D. Rook´s textbook of Dermatology. 9th ed. Oxford: Wiley-Backwell; 2016. p. 123.20.

Arin MJ, Bate J, Krieg T, Hunzelmann N. Silicone granuloma of the face treated with minocycline. J Am Acad Dermatol 2005; 52(2): 53–56. doi: 10.1016/j.jaad.2004.07.014.

Senet P, Bachelez H, Ollivaud L, Vignon-Pennamen D, Dubertret L. Minocycline for the treatment of cutaneous silicone granulomas. Br J Dermatol 1999; 140(5): 985–987. doi: 10.1046/j.1365-2133.1999.02853.x.

Lemperle G, Gauthier-Hazan N. Foreign body granulomas after all injectable dermal fillers: Part 2. Treatment options. Plast Reconstr Surg 2009; 123(6): 1864–1873. doi: 10.1097/PRS.0b013e3181858f4f.

Lemperle G, Gauthier-Hazan N, Wolters M, Eisemann-Klein M, Zimmermann U, et al. Foreign body granulomas after all injectable dermal fillers: Part 1. Possible causes. Plast Reconstr Surg 2009; 123(6): 1842–1863. doi: 10.1097/PRS.0b013e31818236d7.

González-Sabín M, Almagro-Sánchez M, Iglesias-Conde R, Felgueiras-Magalhaes JL. Oleomas mimicking cutaneous xanthomas following breast augmentation by injection of liquid silicone. J Dermatol Case Rep 2014; 8(1): 13–15. doi: 10.3315/jdcr.2014.1163.

Perret LJ, Tait CP. Non-antibiotic properties of tetracyclines and their clinical application in dermatology. Austral J Dermatol 2014; 55(2): 111–118. doi: 10.1111/ajd.12075.


Refbacks

  • There are currently no refbacks.